Factitious Hypoglycemia

Factitious Hypoglycemia
Factitious hypoglycemia may be difficult to document. A suspicion of self-induced hypoglycemia is supported when the patient is associated with the health professions or has access to insulin or sulfonylurea drugs taken by a diabetic member of the family.

The triad of hypoglycemia, high immunoreactive insulin, and suppressed plasma C peptide immunoreactivity is pathognomonic of exogenous insulin administration. Demonstration of circulating insulin antibodies supports this diagnosis in suspected cases.

When sulfonylureas are suspected as a cause of factitious hypoglycemia, a plasma level of these drugs to detect their presence may be required to distinguish laboratory findings from those of insulinoma. Unfortunately, the newer sulfonylurea, glimepiride, and other insulinotropic hypoglycemic drugs like repaglinide and nateglinide are not detected in the standard assays for sulfonylureas.

Immunopathologic Hypoglycemia

This rare cause of hypoglycemia, documented in isolated case reports, may occur as two distinct disorders: one associated with spontaneous development of circulating anti-insulin antibodies and another associated with antibodies to insulin receptors, in which the antibodies apparently have agonist capabilities.

This latter disorder is extremely rare, having been documented in no more than five cases. However, development of anti-insulin antibodies has been reported in over 200 patients most of whom were being treated with methimazole for thyrotoxicosis. In Western countries, 23 cases have been reported and include patients with a lupus-like syndrome or with various paraproteinemias.

The hypoglycemia occurs 3-4 hours after meals following an initial postprandial hyperglycemic phase that is due to the antibodies interfering with the exit of insulin from the plasma to reach its target tissues. Later, after most of the meal is absorbed, inappropriate high levels of insulin dissociate from this antibody-bound compartment, resulting in hypoglycemia. Insulin levels in excess of 1000 pmol/L are observed at time of hypoglycemia, and these persons have high titers of insulin autoantibodies.

Redmon JB et al: Autoimmune hypoglycemia. Endocrinol Metab Clin North Am 1999;28:603. [PMID: 10500933]

Provided by ArmMed Media